Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 69, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 3:46 PM EDT for Fairfield County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2006, 3:46 PM EDT (19:46 UTC)
- Expired
- May 14, 2006, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 54 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:37 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 141946
SVRCAE
SCC039-142030-
/O.NEW.KCAE.SV.W.0069.060514T1946Z-060514T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT SUN MAY 14 2006
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 15 MILES WEST OF WINNSBORO...AND MOVING EAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.
LAT...LON 3451 8141 3440 8138 3427 8132 3433 8084
3453 8090
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:38 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 14, 2:38 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 238 PM EDT SUN MAY 14 2006 .SHORT TERM (TONIGHT THROUGH TUESDAY)... CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION SUPPORTS CONTINUED POPS THIS EVENING. GULF MOISTURE IS CUT OFF AND BELIEVE THIS WILL CONTINUE TO HELP KEEP COVERAGE LIMITED. ALSO...FARTHER DRYING SHOULD HAVE OCCURRED BEHIND A LEAD H5 SHORTWAVE TROUGH. THE THUNDERSTORMS THAT DO DEVELOP COULD BE SEVERE BECAUSE OF STRONG SHEAR AND COLD TEMPERATURES ALOFT WITH H85 WIND NEAR 40 KNOTS AND H5 TEMPERATURES NEAR -17. THE MAIN THREAT IS PROBABLY HAIL BECAUSE EXPECT SURFACE-BASED INSTABILITY WILL REMAIN WEAK. THE PREVIOUS CONVECTION AND CLOUDINESS DURING THE AFTERNOON SHOULD HELP LIMIT THE SURFACE-BASED INSTABILITY. EXPECT LESS COVERAGE LATE TONIGHT BECAUSE OF DIURNAL COOLING AND BOTH THE NAM AND GFS SHOW WEAK H85 COLD ADVECTION. THE MODELS KEEP THE FRONT OR TROUGH IN THE FORECAST AREA MONDAY THROUGH TUESDAY. MID-LEVEL TEMPERATURES REMAIN COLD WITH A SERIES OF SHORTWAVE TROUGHS ROTATING AROUND THE LOW. HOWEVER...MOISTURE APPEARS LIMITED WITH WEAK H85 COLD ADVECTION DURING MUCH OF THE PERIOD. PLAN TO USE THE CHANCE OR SLIGHT CHANCE MAV POPS. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... MOISTURE APPEARS LIMITED DURING MOST OF THE EXTENDED PERIOD WITH LOW PRESSURE CENTERED WELL NORTHEAST OF THE REGION AND RIDGING SOUTH AND WEST. HOWEVER...THE GFS SHOWS A COLD FRONT MOVING INTO THE AREA SUNDAY. && .AVIATION... SCATTERED STRONG STORMS POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS AS COLD FRONT APPROACHES FROM THE WEST. SURFACE WINDS SW 10-20 KT BUT WIND GUSTS TO 55 KNOTS AND LARGE HAIL POSSIBLE IN VICINITY OF THUNDERSTORMS. CIGS 2500-4000 FT AT TIMES. EXPECT IMPROVING CONDITIONS 01Z-04Z MONDAY AFTER THE FRONT PASSES TO THE EAST OF THE AREA. SCT-BKN CLOUDS AROUND 4000 FT THROUGH 12Z MONDAY MORNING WITH WEST WINDS 4-8 KT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING GA...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING && 05/05/22
Hazardous weather outlook, May 14, 4:05 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 405 AM EDT SUN MAY 14 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 405 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT EARLY THIS MORNING. A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORMS SHOULD INCREASE IN COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED SUPERCELL WILL ALSO REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 14, 9:51 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
951 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 4 SE ORANGEBURG 33.45N 80.82W
05/14/2006 E0.75 INCH ORANGEBURG SC PUBLIC
E-Z SHOP ON HIGHWAY 178 JUST SOUTHEAST OF ORANGEBURG
REPORTED PENNY-SIZE HAIL
&&
LINTONSpecial weather statement, May 14, 11:56 AM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1156 AM EDT SUN MAY 14 2006 SCZ020-026-027-141645- LEXINGTON-NEWBERRY-SALUDA- 1156 AM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...LEXINGTON COUNTY AND SALUDA COUNTY THROUGH 1245 PM EDT... AT NOON NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN THE AREA NEAR THE WESTERN SHORE OF LAKE MURRAY. MOVEMENT WAS EASTWARD NEAR 40 MPH. THE THUNDERSTORMS WILL AFFECT THE LAKE MURRAY AREA...INCLUDING LEXINGTON AND IRMO THROUGH 100 PM. IF YOU ARE IN THIS AREA...YOU SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER. RJL
Local storm report, May 14, 2:10 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL HEATH SPRINGS 34.59N 80.67W
05/14/2006 E1.00 INCH LANCASTER SC PUBLIC
STORE ON MAIN STREET IN HEATH SPRINGS REPORTED HAIL THE
SIZE OF QUARTERS.
&&
LINTONThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:37 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 16 hr |
| May 14, 6:42 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 33 min |
| May 14, 7:02 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 43 min |
| May 14, 7:55 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 50 min |
| May 14, 12:36 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 54 min |
| May 14, 1:00 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 75 min |
| May 14, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
| May 14, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| May 14, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 38 min |
| May 14, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 59 min |
| May 14, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 32 min |
| May 14, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 59 min |
| May 14, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 41 min |
| May 14, 4:50 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 40 min |
| May 14, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 31 min |
| May 14, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 49 min |
| May 14, 5:21 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 24 min |
| May 14, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 58 min |
| May 14, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 61 min |
| May 14, 6:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 44 min |
| May 14, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 29 min |
| May 14, 6:47 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 43 min |
| May 14, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 46 min |
| May 14, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 61 min |
| May 14, 7:31 PM EDT | Tornado Warning | CAE | Clarendon | 18 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.